Güncel Patoloji Dergisi 2018, Cilt 2, Özel Sayı
EPS093(316 - Skin necrosis: an uncommon side effect of warfarin therapy
Dermatopatoloji
Tuba Devrim 1, Serkan Demirkan 2
1 Departments Of Pathology1, Faculty Of Medicine, Kırıkkale Univers450, Kırıkkale, Turkeyity, 71450, Kırıkkale, Turkey
2 Departments Of Dermatology2, Faculty Of Medicine, Kırıkkale University, 71
  INTRODUCTİON:

Warfarin-induced skin necrosis (WISN) is a rare dermatologic complication of vitamin K antagonist anticoagulant therapy. This pathological condition requires immediate drug cessation due to a highly associated morbidity and mortality. WISN cases occur by a small percentage (0.01 to 0.1) of warfarin induced patients. The macroscopic view of WISN may be hard to distinguish from mimickers, therefore evaluating clinical history, time of onset, skin biopsy, cutaneous distribution of the lesions, and laboratory findings are essential for correct diagnosis and appropriate treatment.

CASE REPORT

We present the case of a 70-year-old man who had been given chemotherapy because of colon adenocarcinoma and multiple metastatic foci in the liver 6 months ago. Warfarin treatment was initiated due to left deep femoral vein thrombosis 1 month ago. Purple and some of which were ulcerated plaques have emerged on the skin of the feet, abdomen, and calves. WISN was diagnosed histopathologically due to the detection of ischemic full thickness epidermal necrosis as well as micro-thrombi within dermal capillaries, and focal red blood cell extravasation in skin punch biopsy material of the patient.

CONCLUSİON

Warfarin associated skin reactions usually emerge 3 to 5 days after initiating of treatment. Due to the reduced blood supply to adipose tissue; lesions commonly occur on breasts, buttocks, abdomen, and calves. Rapid progression of skin lesions to WISN increases morbidity. WISN should be suspected in all patients who undergo aggressive warfarinization, even with an initially normal clotting profile. Rapid diagnosis and drug withdrawal are critical for the prognosis. In conclusion, it is difficult to distinguish the lesions of WISN, only with histopathological examinations. Skin biopsy as well as careful assessment of the clinical information, including time of onset and cutaneous spreading of the lesions is crucial for the accurate diagnosis and treatment of these cases.
Anahtar Kelimeler : Warfarin, skin necrosis, anticoagulants, therapeutic complication